Extrapyramidal Side Effects of Antipsychotic Medications
Antipsychotic medications, also known as neuroleptics, are commonly prescribed for disorders such as schizophrenia. However, it becomes important that patients learn about the group of potential side effects known as extrapyramidal effects -- physical symptoms such as tremors, slurred speech and paranoia. The extrapyramidal system describes nerves and muscles outside of the pyramidal tract. The pyramidal tract, in turn, describes the nerve and muscle pathway involved in voluntary muscle movements. Several extrapyramidal effects have been noted in patients taking antipsychotic medications.
If you are experiencing serious medical symptoms, seek emergency treatment immediately.
A dystonia is a nonspecific medical term that indicates some sort of abnormality in muscle contraction that may result in involuntary postures or repetitive movements. This type of extrapyramidal symptom may result with antipsychotic medications. These symptoms may occur after only one dose of an antipsychotic -- especially if the medication is considered "high potency". Several specific types of dystonia often occur with antipsychotic medications. An oculogyric crisis describes when the eyeballs spasm and become locked into one position. This may last several minutes or persist for hours. In the dystonia called trismus -- also known as lockjaw -- the muscles of the jaw clench, causing the jaw to become locked -- this may also last for minutes to hours. Torticollis is the medical term for a tilted head that occurs because on one side of the neck, when the muscles contract abnormally. Finally, in the dramatic-looking dystonia opisthotonus, the entire body spasms, resulting in the back arching and the legs and head flexing back.
Parkinsonism is a side effect that gets its name from the neurologic disease called Parkinson's. Symptoms include muscle rigidity, a tremor that occurs when the patient is at rest, slowed movement, and postural instability. In parkinsonism, similar symptoms can occur in the patient the difference because of the medication, and not a neurologic disease. Treatment of this side effect -- which may occur as early as one month after beginning treatment with an antipsychotic--includes slowly decreasing the dose of the medication; replacing the original medication with one that will likely not cause this side effect; or adding an anticholingeric medication to help decrease symptoms. Generally, within a few weeks to a few months of discontinuing the medication, symptoms of parkinsonism will disappear.
The extrapyramidal effect of akathisia is described as a feeling of restlessness and an inability to stay still. A person with akathisia will feel as though he must move around -- while sitting, he may shift position frequently or cross and uncross his legs; while standing, he may pace or move around the room continuously. Unlike many of the other extrapyramidal side effects of antipsychotics, the movements associated with akathisia are voluntary. While akathisia was first observed in patients with Parkinson's disease, today, akathisia most often occurs in patients taking antispsychotic medications. Similarly to the treatment for parkinsonism, treatment includes reducing the dose of the antipsychotic, replacing the akathisia-inducing drug with a different drug or adding an anticholinergic medication.
Tardive dyskinesia is an especially concerning extrapyramidal effect because it is not necessarily reversible when treatment with antipsychotics is stopped. Many studies have found a strong association with the daily dose of medication, the amount of time that the patient has been on the medication and the cumulative dose of the medication. However, patients may notice symptoms within just a few months of starting treatment with an antipsychotic. Muscles of the cheeks, tongue and face often become involved, with involuntary blinking, eyebrow movement and grimacing among the symptoms experienced by patients. If the trunk muscles and limb muscles also become affected, patients may suffer from chorea -- rapid, uncontrolled movements that look like the person is dancing -- as well as involuntary spasms of the pelvis. Unfortunately, no treatment for this side effect exists, so physicians treating patients with antipsychotics must do their best to prevent this side effect from occurring.
- MicroMedex: Paliperidone
- "Adams and Victor's Principles of Neurology"; Allan Ropper and Martin Samuels; 2009
- "Clinical Neurology"; Roger P. Simon et. al.; 2009
- Wavebreakmedia/iStock/Getty Images